Tinnitus is the medical term for noises in the ears. Most people refer to tinnitus as “ringing in the ears.” The feedback you hear, however, is not limited to ringing. You may also hear roaring, buzzing, whistling, or hissing if you suffer from tinnitus.
Although you hear sounds in your ears, there is no external sound source. This means there is nothing close to your head that makes the sounds you hear. For this reason, the sounds of tinnitus are sometimes called “phantom sounds.”
Tinnitus can be annoying and frustrating. Sometimes, the sounds you hear can interfere with hearing real sounds around you. Tinnitus is linked to depression, anxiety, and stress.
You may experience tinnitus in one or both ears. People of all ages can develop tinnitus, but it is more common in older adults.
There are two forms of tinnitus: objective and subjective. Objective tinnitus means that both you and other people can hear certain noises in your ears. This is usually due to abnormal blood vessels in and around your ears. When your heart beats, you and others can hear a distinct pulsing sound.
Objective tinnitus is rare, while subjective tinnitus is much more common. Only you can hear the roaring, ringing, and other sounds of subjective tinnitus.
Damage to the middle or inner ear is a common cause of tinnitus. Your middle ear picks up sound waves and prompts your inner ear to transmit electrical impulses to your brain. Only after your brain accepts these signals and translates them into sounds are you able to hear them. Sometimes, your inner ear becomes damaged, altering the way your brain processes sound.
Damage to your eardrums or to the tiny bones in your middle ear can also interfere with the proper conduction of sound. Tumors in the ear or on the auditory nerve may also cause ringing in the ears.
Exposure to very loud sounds on a regular basis can cause tinnitus in some people. Those who work in construction or in other fields utilizing jackhammers, chain saws, or other heavy equipment are more likely to suffer from tinnitus. Listening to loud music through headphones or at a concert may also produce temporary symptoms of tinnitus.
Medication use can also cause tinnitus and hearing loss (called ototoxicity) in some people. Drugs that may cause tinnitus include:
- very large doses of aspirin (more than 12 doses daily on a prolonged basis)
- diuretic medications, such as bumetanide
- anti-malaria drugs, such as chloroquine
- antibiotics ending in “mycin,” such as erythromycin and gentamycin
- certain cancer drugs, such as vincristine
Other medical conditions that can create ringing in your ears include:
- age-related hearing loss
- muscle spasms in your middle ear
- Meniere’s disease (an inner ear condition that affects hearing and balance)
- temperomandibular joint disorders that cause chronic pain in your jaw and head
- head and neck injuries
- high blood pressure and high cholesterol
A simple overabundance of earwax can also alter the way you hear and may produce tinnitus.
Your doctor will perform a physical examination of your ears and conduct a hearing test to diagnose tinnitus. An audiologist will transmit sounds through a set of headphones to one ear at a time. You’ll be asked to respond visibly—by raising your hand or making a similar gesture—when you hear each sound. Your doctor may be able to diagnose the cause of your tinnitus by comparing what you can hear to what people of your age and gender should be able to hear.
Your doctor may also use imaging tests, such as a CT or MRI scan, to see if you have deformities or damage in your ears. CT and MRI tests use X-ray and radio waves to create images of your internal organs. Standard X-rays do not always show tumors, blood vessel disorders, or other abnormalities that can affect your hearing.
Your doctor will treat any underlying medical conditions causing your tinnitus. Blood vessel abnormalities will be corrected, and excess earwax can be removed. If medications are contributing to your tinnitus, your doctor may switch your prescriptions in an effort to restore normal hearing.
Drug therapy can also be effective in reducing the sounds you hear in your ears. Tricyclic antidepressants and antianxiety medications, including Xanax, amitriptyline, and notriptyline, can lessen the ear sounds in some cases. However, not everyone responds to drug therapy and the side effects can be bothersome.
Side effects of medications used to treat tinnitus may include:
- blurry vision
In rare cases, these medications can also cause heart problems.
A large part of treating tinnitus involves lifestyle changes and home remedies. Noise suppression machines can help dull the ringing, buzzing, or roaring by providing relaxing noises to mask your ear sounds. You might also try a masking device, similar to a hearing aid, which you insert into your ear.
Hearing aids can be beneficial for some people with tinnitus. Sound amplification can help those who have trouble hearing “normal” noises due to their tinnitus. Cochlear implants to restore lost hearing may also be effective.
A cochlear implant is a device that allows your brain to bypass the damaged part of your ear to help you hear more effectively. A microphone implanted just above your ear works with an electrode inserted into your inner ear. The implant sends your auditory nerves the signals you need to process sound. Cochlear implants and other forms of electrical stimulation can help your brain interpret sounds properly.
You can also take steps to manage your tinnitus by reducing stress. Stress does not cause tinnitus, but can make it worse. Engage in a hobby or talk with a trusted friend or family member to reduce stress in your life.
You should also avoid exposure to loud noises to lessen the severity of your tinnitus.
Protect your ears from loud noises to help prevent tinnitus. Keep a close eye on the volume levels of your television, radio, and personal music player. Wear ear protection around noises louder than 85 decibels—the level associated with average traffic noise. If proper ear protection, such as earplugs, is not available, cover your ears when surrounded by loud music or construction noise.
Avoid medications that may cause your tinnitus symptoms to recur, and schedule regular hearing tests with your doctor to promptly detect any problems with the structure of your inner and middle ear.